Jump to content

Erin9: my experience with citalopram withdrawal


Recommended Posts

I have just changed my signature, as this morning I've decided to updose after a particularly bad night last night. This has been agreed with my doctor although she wanted me to jump from 15mg to 20. I've decided to do 10% instead, so I've increased by 1.5mg. I will check in with myself in 4 or 5 days time to see whether anything changes - if my symptoms reduce by any amount, I'll know it was definitely WD causing all my symptoms and distress. If things do not change I'll have to think again about what to do next. 

2012 - Fluoxetine 10mg. 10mg --> 20mg soon after 

2017 - direct switch from Fluoxetine 20mg --> Citalopram 20mg. 20mg -->30mg soon after.

2017 - addition of Pregabalin 50mg daily, stopped a year later in 2018. 

December 2021 - citalopram 30mg --> 40mg, 4 week updose taper. 

18th Feb 2022 - citalopram 40mg --> 30mg (due to side effects) 

30th March 2022 - citalopram 30mg-->25mg (rec by doctor, in order to ultimately reduce citalopram and switch medications). 

24th April - 30mg-->20mg. Side effects. 30th May - 20mg-->15mg. Side effects. 9th June - 15mg->10mg. 11th June - 10mg->15mg.

15th June - Addition of 7.5mg Mirtazapine. 20th June - stopped mirtazapine (bad side effects). 

11th June to 5th August - citalopram 15mg hold. 6th August - 15mg --> 16.5mg (to try and alleviate acute WDsymptoms)

Currently - on 16.5 mg citalopram. 

Supplements - 250mg Vitamin C daily 

Link to comment
  • Moderator
3 hours ago, Erin9 said:

have just changed my signature, as this morning I've decided to updose after a particularly bad night last night.

This is fine.  I suggest you give your brain a chance to adjust to this new dose for a while before making any other drug changes, unless going to 16.5 mg makes you feel significantly worse. 

 

Please remember this:  

 

On 5/12/2021 at 11:15 AM, Yesyes123 said:

"My withdrawal symptoms are so bad, I tried X and it didn't work, so I changed it to Y and it made me even worse, so I am now doing Z hoping to get better by the end of the week!"

 

Every time I see someone say things along these lines, I truly feel bad for them.

 

This type of behavior is like playing ping-pong with your brain and Central Nervous System, as people sometimes say around here.

And I don't mean only with psychiatric drugs - that goes for supplements, sleep patterns, food, etc.

 

"Stability" - this post by the amazing @brassmonkeyis spot on, as everything else he puts out.

 

"For some people who are very sensitive to changes in dosage, it may take two or three months for people to stabilize after such an adjustment.  Some people will take even longer."

In this quote he's referring to stabilizing after dose changes in psychiatric drugs - but similar patterns can be seen in many other things, such as supplements.

I often see people taking fish oil or other supplement for 3 days and complaining that it "didn't work" or made them more anxious...

In such short period, there is really no way to see the effect of the substance on you (unless you have a clear, strong and definite adverse reaction immediately).

 

Your body likes stability.

That's the main idea here. If you keep jumping around with supplements, doses, diets, excercise routines, etc, you will very hardly find stability.

 

You need to find something that seems to work for you and stick with it for a while in order to truly benefit from it.

You will definitely have to do some experimenting in order to find what works for you - but that does not mean you are allowed to try every single thing in 1 week hoping to get better sooner. It will take some time... for some, shorter. For others, longer. But we all get there eventually.

 

I have personally only started to see benefits in fish oil after nearly 2 months of taking the same dose daily.

 

Something to think about!

 

 

Edited by getofflex

Please do not tag me, unless it is an urgent question about tapering or reinstatement. 

 

***Please note this is not medical advice.  Discuss any decisions about your medical care with a doctor who understands psych meds and how to withdraw from them, if you can find one.

 

Lexapro   Started Apr 15 '02 - 10 mg;  Apr 2 '20  0.18 mg; Jul 16  0.17 mg, Aug 23  0.16 mg, Oct 7  0.15 mg, Nov 8 - 0.14, Jan 16 '21 - 0.13, Feb 7 - 0.12, Feb 22 - 0.11, Mar 26 - 0.10, May 21 - 0.09, June 15 - 0.08 Aug 16 - 0.07, Oct 6 - 0.06, Nov 21 0.05, Dec. 17 0.04, Jan 14 '22 0.03, Feb 19 0.02, Apr 18 0.01, May 15 0.005,  Jul 8, 0.00.  Psych Drug Free as of July 8, 2022!!  Woohoo!!!

Ibuprofen 800 mg, or Tylenol 1000 mg as needed

other meds: Levothyroxine 75 mg

Trazodone on occasion, stopped in late 2019

Xanax on occasion, stopped in late 2019

magnesium in small amounts at 4 AM, breakfast, 3 PM, before bed

suppl AM: fish oil, flax oil, vit C, vit E, calcium

suppl PM: magnesium 350 mg, GABA 750 mg, Estroven, melatonin 2.5 mg

Link to comment
  • Moderator

When I reread your intro post, I see evidence that you may have had an adverse reaction to the citalopram: 

 

On 6/26/2022 at 10:17 AM, Erin9 said:

The citalopram worked for me, and I was quickly upped to a dose of 30mg, which I happily stayed on for 4 years. This takes us to November(ish) 2021. In November I was really struggling with my anxiety, and physical symptoms which were new to me. I had lots of tests done to rule out any physical illness, and nothing abnormal came up so I was just really confused about what was happening. Everyone kept saying it was anxiety but I couldn't really believe it, because the symptoms were so strong and I'd been dealing with anxiety my whole life and it had never presented like this. 

 

 

On 6/26/2022 at 10:17 AM, Erin9 said:

My doctor suggested that I increase my citalopram to the maximum dose of 40mg. I'd never been on the maximum dose as I'd always been warned off it because I am underweight, but I did it anyway. I tapered up to 40 by January and stayed on it for about 6 weeks. It didn't help whatsoever - in fact I just felt worse, because I had some side effects from the increase that I'd never experienced previously. Skin crawling, tingling and numbness on my left side, etc. It was horrible so I decided to reduce back down to 30mg. I'd achieved this by late February. At this point, my mental and physical health has been feeling awful for about 4 months. I wasn't able to work, socialise, or do anything at all really. I'd developed extreme health anxiety from having all these new symptoms which I was convinced could be a serious medical condition, and I had now started to develop constant nausea (my worst symptom, as an emetophobe).  

Oftentimes, a med can work for us a while, then we can develop an adverse reaction to it. What other symptoms did you have after you went up to 40 mg besides skin crawling, tingling, and numbness on your left side? 

 

You may want to keep a daily journal, which will show if you are having an adverse reaction to it.  If you are, you will feel worse in the several hours after you take it.  Here is an example:  

 

6 AM woke with anxiety

8 am took 2.5 mg lexapro

10 am stomach is upset

10:30 am ate breakfast

11:35 am got a headache, lasted one hour

12:35 ate lunch

4 pm feel a bit better

5 pm took 2.5 mg lexapro

6 pm ate dinner

9:20 pm headache 

10:00 pm took 50 mg Seroquel

10:30 pm feeling dizzy

10:30 pm fell asleep 

2:30 am woke, took 3 mg Ambien

2:45 am fell asleep

4:30 am woke, but got back to sleep 

Edited by getofflex

Please do not tag me, unless it is an urgent question about tapering or reinstatement. 

 

***Please note this is not medical advice.  Discuss any decisions about your medical care with a doctor who understands psych meds and how to withdraw from them, if you can find one.

 

Lexapro   Started Apr 15 '02 - 10 mg;  Apr 2 '20  0.18 mg; Jul 16  0.17 mg, Aug 23  0.16 mg, Oct 7  0.15 mg, Nov 8 - 0.14, Jan 16 '21 - 0.13, Feb 7 - 0.12, Feb 22 - 0.11, Mar 26 - 0.10, May 21 - 0.09, June 15 - 0.08 Aug 16 - 0.07, Oct 6 - 0.06, Nov 21 0.05, Dec. 17 0.04, Jan 14 '22 0.03, Feb 19 0.02, Apr 18 0.01, May 15 0.005,  Jul 8, 0.00.  Psych Drug Free as of July 8, 2022!!  Woohoo!!!

Ibuprofen 800 mg, or Tylenol 1000 mg as needed

other meds: Levothyroxine 75 mg

Trazodone on occasion, stopped in late 2019

Xanax on occasion, stopped in late 2019

magnesium in small amounts at 4 AM, breakfast, 3 PM, before bed

suppl AM: fish oil, flax oil, vit C, vit E, calcium

suppl PM: magnesium 350 mg, GABA 750 mg, Estroven, melatonin 2.5 mg

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy